Headache and dizziness in leukemia patient?
My son (7) is in maintenance phase from ALL and has had pretty good recovery for the last 27 months. He has 11 more months to go. For the last 3-4 weeks hes has on and off headache and dizziness. Today he had chemo and I had to carry him as dizziness and headache made him weak. He has no fever, no vomiting and his blood counts are always good. His diet and sleeping arrangements have been same as always so if thst was the cause, why now?
My fear is relapse. Today his lab work and lumbar puncture went well. The doc said unless other symptoms develop he should be fine cancer wise. The main nurse said also said she wouldn't connect this with relapse.
But seeing him lying in bed or complaining about it makes me think cancer is back.
I would like to hear some opinions of YA members as I've been a long term member and have seen a few quite knowledgeable people here on cancer forum.
The doctor said to try better sleep, better diet and do see eye doctor.
- TrueSnapdragonLv 76 years agoFavorite Answer
If he were experiencing a headache and dizziness because of relapse, I'd think that his blood work would have shown something (low hemoglobin would be the most likely for those symptoms.)
What did his doctor say could be causing it? Did they check his blood sugar? I assume he was NPO before his LP; some kids have a big drop in blood sugar. Did he eat after his LP?
Oh, I just noticed you said this has been going on for a few weeks- sorry. The low blood sugar because of NPO for an LP wouldn't make sense then. Though some kids with morning headaches find that it's because of a blood sugar drop, probably to do with timing of eating around 6MP and not eating 2 hours before bedtime, if that's when they take their 6MP. This can start at any point during maintenance.
Headache can definitely be linked to eye issues, so I think it's a good idea to see an eye doctor.
I do think that it is completely normal for you to automatically think of relapse. I don't know many parents of children with cancer who wouldn't think that. But if his spinal fluid is okay (I assume so, as you said the LP went well) and his counts are good, then this is so unlikely to be related to relapse. That said, you do need some answers for why he is experiencing these symptoms and how to stop them. I don't blame you for worrying at all.
There are many things not related to leukemia that could be causing headache and dizziness. Could he have sinusitis? Maybe a visit to an ENT is in order? He could be experiencing migraines. It could be related to his eyes- is he having any trouble in school seeing the board or anything? Is he drinking enough- could he be dehydrated? Did this start when school started? He might be drinking less now because of school. Kids on maintenance chemo do still need extra fluids. Is he allowed to have a waterbottle at his desk in school?
I hope you get some answers soon!
- 6 years ago
I will add that his weight and height are slowly going up, normally for a cancer patient according to the doctor